Format

Send to:

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 1997 Dec;31(12):1481-9.

Extrapyramidal reactions and the selective serotonin-reuptake inhibitors.

Author information

  • 1School of Pharmacy, University of Connecticut, Hartford, USA.

Abstract

OBJECTIVE:

To review the known published reports of extrapyramidal reactions (EPRs) associated with the use of selective serotonin-reuptake inhibitors (SSRIs).

DATA SOURCES:

Information was selected from a MEDLINE search (January 1990 to January 1996) of English-language medical literature. Manual searches of pertinent journal article bibliographies were also performed.

DATA EXTRACTION:

Appropriate information from all reports obtained was included, with specific attention directed toward patient age, gender, primary psychiatric diagnosis, total daily SSRI dosage, dosage escalation strategy, and concurrent psychotropic medications.

DATA SYNTHESIS:

Reports of EPRs associated with SSRI use have been accumulating in the medical literature for several years. More commonly associated with high-potency antipsychotics, EPRs can have an adverse impact on medication compliance and hospital readmissions. The proposed hypothesis for EPRs occurring with SSRI use involves serotonin's inhibitory actions on extrapyramidal dopamine activity. Other possible contributing factors include pharmacokinetic interactions or drug-disease interactions. EPRs may include dystonias, dyskinesias, akathisia, parkinsonism, exacerbations of Parkinson's disease, and possibly the neuroleptic malignant syndrome. The majority of SSRI-related reactions appear to occur within the first month of treatment. Information from available case reports does not strongly support any consistent risk factor, although some worth considering may include total SSRI daily dose, rapid dose escalation strategies, increased age, female gender, concurrent psychotropics known to also precipitate EPRs, and concurrent disease states such as Parkinson's disease. Since SSRI-related EPRs have occurred in different situations with different possible contributing factors, clinical pharmacy practitioners and other healthcare providers should remain aware of these reactions and carefully consider educating and monitoring their patients accordingly.

CONCLUSIONS:

The use of SSRIs may be associated with the development of EPRs; therefore, appropriate monitoring should be considered for patients so that optimal pharmaceutical care may be provided.

PMID:
9416386
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk